Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Change in Medication Kadian to Ultram *dangerous??

manaleriemmanalerie Posts: 548
edited 06/11/2012 - 8:21 AM in Pain Medications
Hey guys! I saw my neurologist today, and told him that I could no longer take the medication he had me on anymore. I just can't deal with the side effects.

I told him that honestly I would rather be on nothing at all, and just deal with the pain, then to have to put up with these side effects anymore... they are killing me!!

I was taking Kadian (extended release morphine) 60mg 2x a day. He said to just "stop" the Kadian, and he put me on Ultram 50mg 2x a day and Skelaxin up to 4 times a day.

If I remember correctly, Ultram is non-narcotic. I have been taking morphine for over a month and a half, and for probably 6 months before that was on some form of narcotic either vicodin or percocet, combined with a muscle relaxer.

Does anyone here think that this is dangerous, to just "stop" taking morphine like this, and switch to something non narcotic? Isn't it possible to withdrawal? I asked the neuro, and he said I would be fine, just "stop", but I don't know, sounds strange to me.



  • If you are worried about withdrawl,you should talk to your pain doctor,ultram is not as strong as the pain meds you named...
  • I mentioned it to my neuro... and he said not to worry. I don't know though. I called my pharmacist, and he said he doesn't think I will have a problem. He said I may just feel a little crappy for a few days. He also said that If I get terribly ill to call my doctor right away... so we'll see. yay. ;)
  • if i remember correctly you survived stopping oxycontin in the past..? I could be wrong. Kadian/mscontin for a couple weeks is nothing compared to oxy; you should be fine. If it's hard for you don't hesitate and call your PM right away, they usually have meds they can give you for a couple days, like valium or something I think, to help ease the transition. Ultram isn't an opiate, but it's close enough in how it works in your brain that it might just help keep withdrawals away as well. Good luck!
  • I had an issue with percocet after surgery to remove my gallbladder... is that what you mean? I had been taking the maximum dose of percocet... 2 5/325's every 4 hours round the clock, then the surgeon switched me to 1 5/500 vicodin every 6 hours... that was not good.

    I haven't taken the kadian since yesterday morning. I'm having some leg cramps, not too bad.

    Does anyone know how long this crap takes to get out of your system??? My problem with the Kadian is terrible nausea/vomiting. I feel like I'm pregnant with morning sickness, though I am positive I am not. I can't stand this feeling, and just want it to go away. I'm taking prilosec, and the pharmacist just recommended mylanta. I think that I read it can take 2 weeks for kadian to fully get out of your system. Does that mean that I am going to feel the side effects for two more weeks?

    I hate nothing more than feeling like I am going to throw up. GRRRRRR I cant move, or even talk without gagging :sick: Its hell! On top of it all, I just quit smoking (3 days woohoo!)

  • From my experience with Ultram and I was on both the regular and the extended release form. It's not that strong but I stopped it cold turkey and had horrible w/d from it. I think this drug fools a lot of people by it not being and "opiate" It has an SSRI in that anti depression drugs have and there is w/d from that. Are you on any anti depression drugs? If so make sure they are compatiable with the Ultram.....I know Cymbalta is not. The w/d from the Ultram hit me the hardest on about the 3rd day....I took muscle relaxers and eat a lot of saltine crackers....plenty of water also. Hope this helps.

  • I quit Ultram cold turkey after taking it for 7-8 months. No real withdrawls except for a bout of crying spells that could have been totally unrelated - I couldn't tell if it was hormonal or related to the SSRI effect that Ultram has. It was starting to not work well, and increasing my dose led to some pretty strange side effects, mainly with my vision. Of course, I switched to Oxycontin, so a move UP like that may be very different than a move down.

    Maybe if you expect withdrawls/side effects, than you have a greater chance of having them? I know that if I look up side effects I pretty much start to freak myself out - I recently did just that with Cipro that I was taking for a UTI.

  • Amanda, I took Kadian for 4 days ( worst 4 days of my life) and it took about 2 weeks before I felt normal again.
Sign In or Register to comment.